Advertisement

Publications mathématiques de l'IHÉS

, Volume 130, Issue 1, pp 1–61 | Cite as

\(E_{2}\)-cells and mapping class groups

  • Søren Galatius
  • Alexander KupersEmail author
  • Oscar Randal-Williams
Article
  • 86 Downloads

Abstract

We prove a new kind of stabilisation result, “secondary homological stability,” for the homology of mapping class groups of orientable surfaces with one boundary component. These results are obtained by constructing CW approximations to the classifying spaces of these groups, in the category of \(E_{2}\)-algebras, which have no \(E_{2}\)-cells below a certain vanishing line.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [ABE08]
    J. Abhau, C.-F. Bödigheimer and R. Ehrenfried, Homology of the mapping class group \(\Gamma _{2,1}\) for surfaces of genus 2 with a boundary curve, in The Zieschang Gedenkschrift., Geom. Topol. Monogr., vol. 14, pp. 1–25, Geom. Topol. Publ., Coventry, 2008. zbMATHGoogle Scholar
  2. [AGLV98]
    V. I. Arnold, V. V. Goryunov, O. V. Lyashko and V. A. Vasil’ev, Singularity Theory. I, Springer, Berlin, 1998, translated from the 1988 Russian original by A. Iacob, Reprint of the original English edition from the series Encyclopaedia of Mathematical Sciences. zbMATHGoogle Scholar
  3. [BC91]
    D. J. Benson and F. R. Cohen, Mapping class groups of low genus and their cohomology, Mem. Am. Math. Soc., 90, 443 (1991), iv+104 MathSciNetzbMATHGoogle Scholar
  4. [BH15]
    F. J. Boes and A. Hermann, Moduli spaces of Riemann surfaces—homology computations and homology operations, 2015, http://www.math.uni-bonn.de/people/boes/masterarbeit_boes_hermann.pdf.
  5. [Bol12]
    S. K. Boldsen, Improved homological stability for the mapping class group with integral or twisted coefficients, Math. Z., 270 (2012), 297–329. MathSciNetzbMATHGoogle Scholar
  6. [CGP18]
    M. Chan, S. Galatius and S. Payne, Tropical curves, graph homology, and top weight cohomology of \({M}_{g}\), 1805.10186, 2018.
  7. [Cha80]
    R. M. Charney, Homology stability for \(\mathrm{GL}_{n}\) of a Dedekind domain, Invent. Math., 56 (1980), 1–17. MathSciNetzbMATHGoogle Scholar
  8. [CLM76]
    F. R. Cohen, T. J. Lada and J. P. May, The Homology of Iterated Loop Spaces, Lecture Notes in Mathematics, vol. 533, Springer, Berlin/New York, 1976. zbMATHGoogle Scholar
  9. [Fab90]
    C. Faber, Chow rings of moduli spaces of curves. II. Some results on the Chow ring of \(\overline{\mathcal{M}}_{4}\), Ann. Math. (2), 132 (1990), 421–449. MathSciNetzbMATHGoogle Scholar
  10. [Fab99]
    C. Faber, A conjectural description of the tautological ring of the moduli space of curves, in Moduli of Curves and Abelian Varieties, Aspects Math., vol. E33, pp. 109–129, Friedr. Vieweg, Braunschweig, 1999. zbMATHGoogle Scholar
  11. [FS97]
    Z. Fiedorowicz and Y. Song, The braid structure of mapping class groups, Sci. Bul. Josai Univ., 2 (1997), 21–29. Surgery and geometric topology (Sakado, 1996) MathSciNetzbMATHGoogle Scholar
  12. [GJ94]
    E. Getzler and J. D. S. Jones, Operads, homotopy algebra and iterated integrals for double loop spaces, hep-th/9403055, 1994.
  13. [GKRW18a]
    S. Galatius, A. Kupers and O. Randal-Williams, Cellular \(E _{k}\)-algebras, 1805.07184, 2018.
  14. [GKRW18b]
    S. Galatius, A. Kupers and O. Randal-Williams, \(E_{\infty }\)-cells and general linear groups of finite fields, 1810.11931, 2018.
  15. [God07]
    V. Godin, The unstable integral homology of the mapping class groups of a surface with boundary, Math. Ann., 337 (2007), 15–60. MathSciNetzbMATHGoogle Scholar
  16. [Gra73]
    A. Gramain, Le type d’homotopie du groupe des difféomorphismes d’une surface compacte, Ann. Sci. Éc. Norm. Supér. (4), 6 (1973), 53–66. zbMATHGoogle Scholar
  17. [Har83]
    J. Harer, The second homology group of the mapping class group of an orientable surface, Invent. Math., 72 (1983), 221–239. MathSciNetzbMATHGoogle Scholar
  18. [Har85]
    J. Harer, Stability of the homology of the mapping class groups of orientable surfaces, Ann. Math. (2), 121 (1985), 215–249. MathSciNetzbMATHGoogle Scholar
  19. [Har91]
    J. Harer, The third homology group of the moduli space of curves, Duke Math. J., 63 (1991), 25–55. MathSciNetzbMATHGoogle Scholar
  20. [Har93]
    J. Harer, Improved stability for the homology of the mapping class groups of surfaces, preprint (1993). Google Scholar
  21. [Hep16]
    R. Hepworth, On the edge of the stable range, 1608.08834, 2016.
  22. [Iva93]
    N. V. Ivanov, On the homology stability for Teichmüller modular groups: closed surfaces and twisted coefficients, in Mapping Class Groups and Moduli Spaces of Riemann Surfaces, Contemp. Math., vol. 150, Göttingen/Seattle, WA, 1991, pp. 149–194, Am. Math. Soc., Providence, 1993. Google Scholar
  23. [Kaw08]
    N. Kawazumi, On the stable cohomology algebra of extended mapping class groups for surfaces, in Groups of Diffeomorphisms, Adv. Stud. Pure Math., vol. 52, pp. 383–400, Math. Soc. Japan, Tokyo, 2008. zbMATHGoogle Scholar
  24. [KM96]
    N. Kawazumi and S. Morita, The primary approximation to the cohomology of the moduli space of curves and cocycles for the Mumford–Morita–Miller classes, 1996, http://kyokan.ms.u-tokyo.ac.jp/users/preprint/pdf/2001-13.pdf.
  25. [KM18]
    A. Kupers and J. Miller, \(E_{n}\)-cell attachments and a local-to-global principle for homological stability, Math. Ann., 370 (2018), 209–269. MathSciNetzbMATHGoogle Scholar
  26. [Kor02]
    M. Korkmaz, Low-dimensional homology groups of mapping class groups: a survey, Turk. J. Math., 26 (2002), 101–114. MathSciNetzbMATHGoogle Scholar
  27. [Kra17]
    M. Krannich, Homological stability of topological moduli spaces, Geom. Topol., 23 (2019), to appear, 1710.08484. MathSciNetzbMATHGoogle Scholar
  28. [KS03]
    M. Korkmaz and A. I. Stipsicz, The second homology groups of mapping class groups of orientable surfaces, Math. Proc. Camb. Philos. Soc., 134 (2003), 479–489. zbMATHGoogle Scholar
  29. [KU98]
    N. Kawazumi and T. Uemura, Riemann-Hurwitz formula for Morita-Mumford classes and surface symmetries, Kodai Math. J., 21 (1998), 372–380. MathSciNetzbMATHGoogle Scholar
  30. [Lim64]
    E. L. Lima, On the local triviality of the restriction map for embeddings, Comment. Math. Helv., 38 (1964), 163–164. MathSciNetzbMATHGoogle Scholar
  31. [Loo93]
    E. Looijenga, Cohomology of \(\mathcal{M}_{3}\) and \(\mathcal{M}^{1}_{3}\), in Mapping Class Groups and Moduli Spaces of Riemann Surfaces, Contemp. Math., vol. 150, Göttingen/Seattle, WA, 1991, pp. 205–228, Am. Math. Soc., Providence, 1993. zbMATHGoogle Scholar
  32. [Loo95]
    E. Looijenga, On the tautological ring of \(\mathcal{M}_{g}\), Invent. Math., 121 (1995), 411–419. MathSciNetzbMATHGoogle Scholar
  33. [Loo13]
    E. Looijenga, Connectivity of complexes of separating curves, Groups Geom. Dyn., 7 (2013), 443–451. MathSciNetzbMATHGoogle Scholar
  34. [Mey73]
    W. Meyer, Die Signatur von Flächenbündeln, Math. Ann., 201 (1973), 239–264. MathSciNetzbMATHGoogle Scholar
  35. [Mil86]
    E. Y. Miller, The homology of the mapping class group, J. Differ. Geom., 24 (1986), 1–14. MathSciNetzbMATHGoogle Scholar
  36. [Min13]
    Y. N. Minsky, A brief introduction to mapping class groups, in Moduli Spaces of Riemann Surfaces, IAS/Park City Math. Ser., vol. 20, pp. 5–44, Am. Math. Soc., Providence, 2013. Google Scholar
  37. [Mor86]
    S. Morita, On the homology groups of the mapping class groups of orientable surfaces with twisted coefficients, Proc. Jpn. Acad., Ser. A, Math. Sci., 62 (1986), 148–151. MathSciNetzbMATHGoogle Scholar
  38. [Mor87]
    S. Morita, Characteristic classes of surface bundles, Invent. Math., 90 (1987), 551–577. MathSciNetzbMATHGoogle Scholar
  39. [Mor89]
    S. Morita, Families of Jacobian manifolds and characteristic classes of surface bundles. I, Ann. Inst. Fourier (Grenoble), 39 (1989), 777–810. MathSciNetzbMATHGoogle Scholar
  40. [Mor03]
    S. Morita, Generators for the tautological algebra of the moduli space of curves, Topology, 42 (2003), 787–819. MathSciNetzbMATHGoogle Scholar
  41. [MW07]
    I. Madsen and M. Weiss, The stable moduli space of Riemann surfaces: Mumford’s conjecture, Ann. Math. (2), 165 (2007), 843–941. MathSciNetzbMATHGoogle Scholar
  42. [MW16]
    J. Miller and J. C. H. Wilson, Higher order representation stability and ordered configuration spaces of manifolds, Geom. Topol. (2016), to appear, 1611.01920.
  43. [O’M78]
    O. T. O’Meara, Symplectic Groups, Mathematical Surveys, vol. 16, Am. Math. Soc., Providence, 1978. zbMATHGoogle Scholar
  44. [Pat17]
    P. Patzt, Central stability homology, 1704.04128, 2017.
  45. [Pit99]
    W. Pitsch, Un calcul élémentaire de \(H_{2}({\mathcal{M}} _{g,1},{\mathbf{Z}})\) pour \(g\geq 4\), C. R. Acad. Sci., Sér. 1 Math., 329 (1999), 667–670. MathSciNetzbMATHGoogle Scholar
  46. [Qui78]
    D. Quillen, Homotopy properties of the poset of nontrivial \(p\)-subgroups of a group, Adv. Math., 28 (1978), 101–128. MathSciNetzbMATHGoogle Scholar
  47. [RW12]
    O. Randal-Williams, Relations among tautological classes revisited, Adv. Math., 231 (2012), 1773–1785. MathSciNetzbMATHGoogle Scholar
  48. [RW16]
    O. Randal-Williams, Resolutions of moduli spaces and homological stability, J. Eur. Math. Soc., 18 (2016), 1–81. MathSciNetzbMATHGoogle Scholar
  49. [RWW17]
    O. Randal-Williams and N. Wahl, Homological stability for automorphism groups, Adv. Math., 318 (2017), 534–626. MathSciNetzbMATHGoogle Scholar
  50. [Sak12]
    T. Sakasai, Lagrangian mapping class groups from a group homological point of view, Algebraic Geom. Topol., 12 (2012), 267–291. MathSciNetzbMATHGoogle Scholar
  51. [Sma59]
    S. Smale, Diffeomorphisms of the 2-sphere, Proc. Am. Math. Soc., 10 (1959), 621–626. MathSciNetzbMATHGoogle Scholar
  52. [Tom05]
    O. Tommasi, Rational cohomology of the moduli space of genus 4 curves, Compos. Math., 141 (2005), 359–384. MathSciNetzbMATHGoogle Scholar
  53. [vdKL11]
    W. van der Kallen and E. Looijenga, Spherical complexes attached to symplectic lattices, Geom. Dedic., 152 (2011), 197–211. MathSciNetzbMATHGoogle Scholar
  54. [Wah13]
    N. Wahl, Homological stability for mapping class groups of surfaces, in Handbook of Moduli. Vol. III, Adv. Lect. Math. (ALM), vol. 26, pp. 547–583, International Press, Somerville, 2013. zbMATHGoogle Scholar
  55. [Waj99]
    B. Wajnryb, An elementary approach to the mapping class group of a surface, Geom. Topol., 3 (1999), 405–466. MathSciNetzbMATHGoogle Scholar
  56. [Wan11]
    R. Wang, Homology Computations for Mapping Class Groups, in Particular for \(\Gamma ^{0}_{3,1}\), PhD Thesis, Universität Bonn, 2011. Google Scholar

Copyright information

© IHES and Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  • Søren Galatius
    • 1
  • Alexander Kupers
    • 2
    Email author
  • Oscar Randal-Williams
    • 3
  1. 1.Department of MathematicsUniversity of CopenhagenCopenhagen OEDenmark
  2. 2.Department of MathematicsHarvard UniversityCambridgeUSA
  3. 3.Department of Pure Mathematics and Mathematical StatisticsUniversity of CambridgeCambridgeUK

Personalised recommendations